Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 21, 2017, 4:19 AM CST for Lowndes County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2017, 4:19 AM CST (10:19 UTC)
- Expired
- Jan 21, 2017, 5:00 AM CST
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lowndes County, AL
The radar
The Maxwell AFB radar (KMXX), 91 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 3:56 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004
WUUS54 KBMX 211019
SVRBMX
ALC085-211115-
/O.NEW.KBMX.SV.W.0003.170121T1019Z-170121T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
419 AM CST SAT JAN 21 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Lowndes County in south central Alabama...
* Until 515 AM CST
* At 419 AM CST, a severe thunderstorm was located 8 miles west of
Gordonville, or 12 miles west of Mosses, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Lowndesboro,
Beechwood, Manack, Collirene, Fostoria and Farmersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 AM CST for south central
Alabama.
LAT...LON 3205 8686 3205 8690 3206 8691 3222 8691
3222 8681 3223 8681 3226 8686 3236 8671
3235 8668 3240 8665 3240 8661 3236 8660
3238 8657 3234 8654 3234 8648 3228 8648
3224 8641 3223 8641 3203 8686
TIME...MOT...LOC 1019Z 237DEG 35KT 3213 8687
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM4 follow-up statements
468
WWUS54 KBMX 211025
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
425 AM CST SAT JAN 21 2017
ALC085-211115-
/O.CON.KBMX.SV.W.0003.000000T0000Z-170121T1115Z/
Lowndes AL-
425 AM CST SAT JAN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CST
FOR CENTRAL LOWNDES COUNTY...
At 425 AM CST, a severe thunderstorm was located near Gordonville, or
8 miles west of Mosses, moving northeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Lowndesboro, Beechwood,
Manack, Collirene, Fostoria and Farmersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 AM CST for south central
Alabama.
LAT...LON 3205 8686 3205 8690 3206 8691 3222 8691
3222 8681 3223 8681 3226 8686 3236 8671
3235 8668 3240 8665 3240 8661 3236 8660
3238 8657 3234 8654 3234 8648 3228 8648
3224 8641 3223 8641 3203 8686
TIME...MOT...LOC 1025Z 237DEG 35KT 3216 8681
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
87/GRANTHAM461
WWUS54 KBMX 211035
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
435 AM CST SAT JAN 21 2017
ALC085-211115-
/O.CON.KBMX.SV.W.0003.000000T0000Z-170121T1115Z/
Lowndes AL-
435 AM CST SAT JAN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CST
FOR CENTRAL LOWNDES COUNTY...
At 435 AM CST, a severe thunderstorm was located near Mosses, moving
northeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Lowndesboro, Beechwood
and Manack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 AM CST for south central
Alabama.
LAT...LON 3209 8672 3222 8682 3222 8681 3223 8681
3225 8684 3226 8683 3235 8669 3235 8668
3236 8667 3240 8661 3236 8660 3238 8657
3234 8654 3234 8648 3228 8648 3224 8641
3224 8642 3212 8665
TIME...MOT...LOC 1035Z 237DEG 35KT 3222 8671
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
87/GRANTHAM668
WWUS54 KBMX 211047
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
447 AM CST SAT JAN 21 2017
ALC085-211115-
/O.CON.KBMX.SV.W.0003.000000T0000Z-170121T1115Z/
Lowndes AL-
447 AM CST SAT JAN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CST
FOR NORTHEASTERN LOWNDES COUNTY...
At 447 AM CST, a severe thunderstorm was located over Lowndesboro, or
near Hayneville, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
White Hall, Lowndesboro and Manack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 AM CST for south central
Alabama.
LAT...LON 3217 8665 3231 8672 3239 8661 3236 8660
3238 8657 3234 8654 3234 8648 3228 8648
3225 8643
TIME...MOT...LOC 1047Z 237DEG 35KT 3228 8660
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM962
WWUS54 KBMX 211100
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
500 AM CST SAT JAN 21 2017
ALC085-211110-
/O.CAN.KBMX.SV.W.0003.000000T0000Z-170121T1115Z/
Lowndes AL-
500 AM CST SAT JAN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOWNDES COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A tornado watch remains in effect until 1100 AM CST for south central
Alabama.
LAT...LON 3217 8665 3231 8672 3239 8661 3236 8660
3238 8657 3234 8654 3234 8648 3228 8648
3225 8643
TIME...MOT...LOC 1058Z 237DEG 35KT 3235 8647
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:26 AM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 21, 2:26 AM CST, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 226 AM CST Sat Jan 21 2017 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... Low-level moisture advection is rapidly occurring across the forecast area with dew points in the low 60s in many locations and many mid 60s across southern Alabama and Mississippi. Widespread convection across Mississippi and Louisiana continues with a mix of supercells and line segments. Many rotating cells have already been observed as well as hail cores. The main part of the activity will will move into the forecast area around 10-11Z. Will have to watch some additional activity lifting northward across southwest AL which may arrive a bit before then. We will be launching a special sounding at 9Z to sample the environment, though some modifications to the surface temperatures/dew point will have to be made to best analyze the severe potential matching the conditions further southwest. The JAN 6Z sounding indicated very impressive mid-level lapse rates of 7.8 C/km while the 6Z LIX sounding is most representative of the environment. Not much change in forecast thinking with tornadoes, large hail, and damaging winds expected with this activity this morning. The primary/elevated threat will be south of I-20. Will have to keep an eye on instability trends after sunrise for areas south of I-85 as a strong tornado may be possible there around mid-morning. This round will push east of the forecast area by noon, and the afternoon will be dry as some lower dew points briefly mix down. Round 2 is still on track mainly after 11 PM tonight through 6 AM Sunday morning as another strong upper-level jet streak rounds the base of the trough. Guidance now indicates another shortwave ejecting out of the Southern Plains low this evening, with additional thunderstorms developing across Arkansas/Louisiana and moving northeastward across Mississippi and into our northwest counties after 11 PM. Guidance now indicates a meso-low developing over Arkansas ahead of the main surface low over Oklahoma, and a pre- frontal trough features extending southeastward serving as a focus for convection and also causing slight backing of the surface winds. While the strongest low-level jet is still expected to be across our southeast counties, guidance has come in stronger with the LLJ areawide and especially with the meso-low feature. Therefore some changes have been made to the impact graphics and forecast. First, with stronger low-level shear there will be the potential for isolated tornadoes areawide, with the highest chance still being in the elevated threat area in the far southeast. Also, CAMs are in good agreement on a line of convection moving across our northwest counties in a cold core type setup. This convection will be capable of producing large hail of golf ball size or higher, damaging winds, and the potential for tornadoes. With guidance indicating two favored areas for convection tonight, one across the northwest and one across the southeast, two elevated threat areas will be included in the impact graphics. A relative minimum in convective coverage is expected in between, but even in these areas a limited threat of hail, damaging winds, and at least a brief tornado will be possible given the low-level shear and instability present for any isolated convection that develops. 32/Davis && .AVIATION... 06Z TAF Discussion. Main issues this TAF period continues to be timing out the storms coming into the area later tonight into the morning hours. We are expecting the possibility of strong to severe storms in the morning. Shortwave will be coming in from the southwest and spreading across Central Alabama late tonight into Saturday morning with a low level jet to enhance it. We will be making adjustments during the overnight as development begins to refine TSRA start times. Before convection starts though, we have some MVFR stratus/fog more IFR as you go south to start things off tonight. 08 && .FIRE WEATHER... Strong to severe storms can be expected Saturday and Sunday, along with periods of heavy rainfall. Rainfall amounts through Sunday will average 1 to 2 inches. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 55 63 45 53 / 80 70 80 70 20 Anniston 69 57 65 46 53 / 90 70 80 70 20 Birmingham 69 57 64 46 54 / 80 70 80 60 20 Tuscaloosa 71 56 65 46 56 / 80 70 80 50 20 Calera 70 57 64 46 55 / 80 70 80 60 20 Auburn 70 60 67 48 56 / 100 70 80 50 20 Montgomery 74 59 68 47 58 / 100 70 80 50 20 Troy 73 58 69 47 59 / 100 70 70 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jan 21, 4:13 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 413 AM CST SAT JAN 21 2017 ALZ011>015-017>050-221315- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 413 AM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. SEVERAL ROUNDS OF SEVERE WEATHER ARE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. THE FIRST ROUND OF SEVERE STORMS WILL BE MAINLY CONFINED TO AREAS SOUTH OF I-20, AND LASTING THROUGH NOON. THE SECOND ROUND OF STORMS WILL MOVE ACROSS THE AREA BETWEEN MIDNIGHT AND 6 AM SUNDAY. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jan 21, 3:52 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
352 AM CST SAT JAN 21 2017
ALZ040-042-211030-
Dallas AL-Lowndes AL-
352 AM CST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND DALLAS COUNTIES UNTIL
430 AM CST...
At 352 AM CST, Doppler radar was tracking a strong thunderstorm near
Belknap, or 16 miles west of Mosses, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Selma, Valley Grande, Mosses, Hayneville, Selmont-West Selmont, White
Hall, Gordonville, Orrville, Lowndesboro, Benton, Bogue Chitto,
Memorial Stadium, Burnsville, Marion Junction, Paul M Grist State
Park, Dallas County Horse Arena, Dallas Lake, Old Cahaba Park,
Dannelly Reservoir and Gardner Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3205 8686 3205 8718 3214 8725 3221 8737
3248 8731 3249 8711 3260 8704 3273 8702
3266 8702 3266 8692 3231 8682 3231 8681
3239 8678 3240 8673 3236 8671 3241 8662
3236 8660 3234 8651 3196 8662 3196 8686
TIME...MOT...LOC 0952Z 212DEG 27KT 3212 8695
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 3:52 AM CST | Special Weather Statement | BMX | Dallas, Lowndes | 38 min |
| Jan 21, 5:21 AM CST | Tornado Warning | BMX | Marengo | 54 min |
| Jan 21, 7:02 AM CST | Tornado Warning | BMX | Autauga, Lowndes | 43 min |
| Jan 21, 7:24 AM CST | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 51 min |
| Jan 21, 7:37 AM CST | Severe Thunderstorm Warning | BMX | Elmore | 38 min |
| Jan 21, 7:50 AM CST | Areal Flood Advisory | BMX | Autauga, Elmore, Lowndes, Montgomery | 3 hr |
| Jan 21, 7:52 AM CST | Tornado Warning | BMX | Elmore | 38 min |
| Jan 21, 7:58 AM CST | Tornado Warning | BMX | Elmore | 32 min |
| Jan 21, 8:07 AM CST | Severe Thunderstorm Warning | BMX | Coosa | 23 min |
| Jan 21, 8:22 AM CST | Tornado Warning | BMX | Coosa, Elmore, Lee, Macon, Tallapoosa | 53 min |
| Jan 21, 8:41 AM CST | Tornado Warning | BMX | Chambers, Lee, Macon | 47 min |
| Jan 21, 8:47 AM CST | Severe Thunderstorm Warning | BMX | Pike | 43 min |
| Jan 21, 8:58 AM CST | Tornado Warning | BMX | Pike | 47 min |
| Jan 21, 9:23 AM CST | Tornado Warning | BMX | Barbour | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.